Photo by Bryan Calabro
More young women are saying goodbye to birth control pills after experiencing negative side effects the oral contraception has to women’s health.
Gynaecologist Yasmin Farooq says she has dealt with several patients who have experienced complications with taking the pill.
“The most common side effects patients have complained about when on the pill were headaches, depression, nausea, and weight gain,” she said.
Health information company QuintilesIMS released data saying Canadian pharmacies dispensed 1.17 million fewer oral contraceptive prescriptions in 2015 than 2011.
It is also common for women to switch between different brands and types of oral contraception before finding the one that suits them.
“The second time I went on the pill, I switched between three different brands and none of them worked for me so I went off it again,” said University of Guelph-Humber psychology student Kassandra Ward.
“I first went on the pill for a year when I was 15. My menstrual cycle became super irregular and I became really moody. Just the combination of puberty and extra hormones was not fun,” she said.
The cost of oral contraceptive prescriptions can be steep for college students as well.
“If you’re not covered by your health insurance or college, birth control pills can be pricey,” said Humber College esthetician and spa management student Lara Kennedy.
“I was only allowed to get three months’ worth of birth control and then I had to pay a much higher fee because the school stopped covering me. I found that a little bit ridiculous and that could also be why girls are ditching it,” she said.
A common side-effect young women experience when on the pill is moodiness and depression.
“Many women feel depressed when on the pill due to the excess progestin hormone contained,” Farooq said.
A Danish study involving more than a million women published in September by the American Medical Association’s online journal Jamapsychiatry suggested a slight increase in the number of women using anti-depressants after they started using a hormonal contraceptive.
Research showed 2.2 per cent of women using hormonal contraceptives were apt to use anti-depressants, compared to 1.7 per cent of women not using hormonal birth control. The risks decreased as the women aged, the study showed.
Nevertheless, Guelph-Humber psychology student Marley Young believes the pill is responsible for causing depression in young women.
“I believe the extra hormones disrupting the body’s natural ovulation cycle affects much more in your body than just your mental state, but most importantly, I agree it’s causing depression,” she said.
Ward said higher levels of estrogen “messes with other levels within the part of your brain that is responsible for receiving messages.”
She said excess estrogen and progestin could skew how the brain perceives things and causes moodiness or depression.
There are alternative forms of contraceptives available for young women, it’s just a matter of educating women about birth control options.
“Humber should open up on information about birth control options and relocate wherever the sexual clinic is to an area that is more populated,” Young said.
Humber does not communicate enough to students about the birth control prescription service the health and wellness centre at Humber provides, or about sexual education in general.
“A lot of girls don’t know Humber covers the first three months of your birth control prescription. There should be more advertising and public announcements for this service at school,” Kennedy said.